Minnesota, 2020Winter Storm in Minnesota, December 23, 2020
December 23, 2020 · NWS FGF · 6 events in 6 counties and zones
The season's first winter storm struck the area through the late morning and afternoon of Wednesday, December 23, 2020. This area was just to the northeast of the track of a strong blizzard and encompassed portions of northwest Minnesota which encountered light to moderate snow, strong winds, and dangerous wind chills which in combination also created periods of life threatening conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The season's first winter storm struck the area through the late morning and afternoon of Wednesday, December 23, 2020. This area was just to the northeast of the track of a strong blizzard and encompassed portions of northwest Minnesota which encountered light to moderate snow, strong winds, and dangerous wind chills which in combination also created periods of life threatening conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 23, 7:10 AM CST, 50 minutes earlier.
Area forecast discussion, Dec 23, 7:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
710 AM CST Wed Dec 23 2020
.UPDATE...
Issued at 641 AM CST Wed Dec 23 2020
Blizzard conditions are firmly entrenched over the area. More
specifically, the greatest impacts reside over an area from Oakes
and Gwinner which have reported zero visibility, to Fargo at a
quarter mile since 5 AM, up to Crookston which is also reporting
zero visibility.
Confidence has grown in blizzard conditions being met within
portions of west-central Minnesota to upgrade Becker, Wadena,
Hubbard, and eastern Ottertail counties to a blizzard warning.
This was due to likelihood of heavy banded snow to develop into
this area as suggested by latest guidance coupled with latest
tracking in radar, satellite, and synoptic objective analysis.
While it is typically harder to get winds high enough in the
"trees" of Minnesota, with such a tight gradient between the
deepening low and incoming arctic high combined with strong low
level CAA, thinking high winds will make it to the surface. This
is further confirmed as Detroit Lakes is currently gusting to 42
mph with 1/4 SM under the developing snow band.
Didn't have enough confidence to include Beltrami and Clearwater
counties, but these areas will need to be watched for possible
upgrading. Additionally, ND counties west of the RRV north of I-94
were reassessed for downgrading from blizzard warnings but it was
deemed prudent to wait until after sunrise to shed light on
current conditions.
&&
.SHORT TERM...(Today through Thursday)
Issued at 333 AM CST Wed Dec 23 2020
High confidence blizzard conditions severely impacting travel
within the Red River Valley this morning. Lesser confidence in
blizzard conditions west of the Valley into southeast North Dakota
as well as into portions of west-central Minnesota. Strong winds
lasting throughout the day lingering through tonight will create
hazardous wind chills.
Locations within the northern Red River Valley like Grafton and
Cavalier have been steadily at or below 1/4 SM. Langdon has been
steadily at 1/4 SM just outside of the Valley as well, thus going
to upgrade Cavalier County to a blizzard warning. A heavy snow
band over Grand Forks also contributing to less than 1/4 SM
visibility per area webcams. This heavy snow band within the
Valley is debunking the CAMS suggestion of little to no snow for
the northern half of the Valley. Thus confidently thinking
blizzard conditions will continue through at least mid morning in
the northern and central Valley, with the southern Valley soon to
meet this same fate. Confidence decreases in how long blizzard
conditions will last into the day as this will depend on how much
new snow the area will receive as well as the magnitude of the
confirmed susceptible snowpack just north of the international
border (as confirmed by Environment Canada) can impact the
surface. With the northern Valley currently under such vsby
reductions, this may be proof we are getting some Canadian
snowpack advected and impacting the area. As such, blowing snow
causing severely reduced visibility should linger into the
afternoon as well, albeit perhaps not as widespread and confined
to open country.
Another area of interest will be locations within west-central
Minnesota. CAMs are hitting hard on a deformation band moving
through the far southern Valley into west-central Minnesota.
Satellite tracking of the trough and its cold conveyor cloud
shield, thinking CAMs can be trusted in this aspect. Additionally,
with such strong forcing from the neg tilted trough, heavy snow
rates seem reasonable. Have increased snow amounts here to 2-5
inches, although may still be underselling amounts through higher
snow ratios. This heavy snow and high winds will likely
contribute to at least near- blizzard conditions throughout the
morning, although difficult to judge how widespread possible
blizzard conditions will be given tree cover. Will monitor for
potential upgrading for locations like eastern Otter Tail, Wadena
and Hubbard counties.
Blowing snow and reduced visibilities will linger through the
afternoon within the Valley, with likely more improvement west of
the Valley this afternoon as well as within east of the Valley
closer to far northwest Minnesota.
Winds will remain strong through the day with gusts expected to
touch into the low 60 mph range within the Valley and portions of
southeast North Dakota. Winds start to decrease towards sunset
with a gradual decrease north to south this evening. Temps in the
single digits dipping into the negative single digits and teens
will combine with these winds to create hazardous wind chills in
the 25 to 35 below zero range.
Thursday will be much quieter with a lingering breeze and continue
cold conditions, although not as cold as today.
.LONG TERM...(Thursday night through Tuesday)
Issued at 333 AM CST Wed Dec 23 2020
Will keep this discussion short due to ongoing active weather.
The latest guidance continues to point toward a low impact long
term period, but there are signs of a system just beyond Tuesday.
The 500mb pattern also shows some change, with a western United
States ridge/eastern trough initially, which would bring northwest
flow to this FA. By Saturday, as the 500mb ridge pushes into the
Plains, it flattens and the flow becomes more zonal. There is more
uncertainty getting into early next week, but there is a trend
toward split flow. The southern system could crank up a stronger
system somewhere over the Central or Northern Plains in the middle
part of next week. Will see what happens with later model runs.
Temperatures look to be up and down, but possibly an overall trend
toward the colder side.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 641 AM CST Wed Dec 23 2020
Significant impacts to aviation across the area due to blizzard
conditions. Visibility at times will be a quarter mile or less,
lasting through at least 16 UTC at KFAR and KGFK. These
conditions are possible at KTVF and KBJI as well. Strong winds
gusting to 48 kt are forecast through at least 19 UTC within the
Red River Valley including KFAR, KGFK, and KTVF. Winds of at least
35 kt will linger until 00-06 UTC at all TAF sites. In addition to
strong winds and very limited visibility, CIGs will be MVFR or
worse through 21 UTC before becoming more scattered from west to
east. Probably the least impacted location from this system is
KDVL, where visibilities are P6SM despite high winds.
Conditions begin to improve overall early late this afternoon into
early evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until midnight CST tonight for NDZ007-008-016-
026>030-038-039-049-052>054.
Winter Weather Advisory until 6 PM CST this evening for NDZ006-
014-015-024.
MN...Blizzard Warning until midnight CST tonight for MNZ001>004-007-
029-030-040.
Winter Storm Warning from 6 PM this evening to midnight CST
tonight for MNZ015-022>024-027-028-031-032.
Blizzard Warning until 6 PM CST this evening for MNZ015-022>024-
027-028-031-032.
Winter Storm Warning until midnight CST tonight for MNZ005-006-
008-009-013-014-016-017.
UPDATE...CJ
SHORT TERM...CJ
LONG TERM...Godon
AVIATION...CJHazardous weather outlook, Dec 23, 6:58 AM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
658 AM CST Wed Dec 23 2020
MNZ001>004-007-015-022>024-027>032-040-NDZ007-008-016-026>030-038-
039-049-052>054-241300-
West Polk-Norman-Clay-Kittson-West Marshall-East Polk-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cavalier-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
658 AM CST Wed Dec 23 2020
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Wind gusts up to 55 mph and some falling snow will result in
blowing snow with visibilities less than a quarter mile,
especially in open country. The snow will taper off across the
northern Red River Valley first, but will take longer to end
across west central Minnesota. Snowfall amounts may only range
around an inch in the Northern Valley, but west central Minnesota
could still pick up 3 to 6 inches. Wind chills will drop to 25
below to 35 below zero.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 25 below to 35 below zero Thursday morning will
moderate during the day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ006-014-015-024-241300-
Towner-Benson-Ramsey-Eddy-
658 AM CST Wed Dec 23 2020
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...Today and Tonight
Wind gusts up to 55 mph will result in some blowing snow and
reduced visibilities, especially in open country. Wind chills will
drop to 25 below to 35 below zero.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 25 below to 35 below zero Thursday morning will
moderate during the day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ005-006-008-009-013-014-016-017-241300-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-North Clearwater-South Beltrami-
658 AM CST Wed Dec 23 2020
This hazardous weather outlook is for portions of northwest
Minnesota.
.DAY ONE...Today and Tonight
Wind gusts up to 50 mph will result in some blowing snow and
reduced visibilities, especially in open areas. 2 to 6 inches of
snow is expected across northwest Minnesota. Wind chills will drop
to 25 below to 35 below zero.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind chills of 25 below to 35 below zero Thursday morning will
moderate during the day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Dec 23, 4:55 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
455 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM BLIZZARD LANGDON 48.76N 98.37W
12/23/2020 CAVALIER ND AWOS
BLIZZARD CONDITIONS MET FOR 3 HOURS AT THE LANGDON AWOS.
CONDITIONS STILL ONGOING.
&&
CJONESLocal storm report, Dec 23, 6:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM BLIZZARD GRAFTON 48.42N 97.40W
12/23/2020 WALSH ND AWOS
BLIZZARD CONDITIONS AT THE GRAFTON AWOS.
&&
JSPENDERLocal storm report, Dec 23, 7:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM BLIZZARD 2 E PEMBINA 48.97N 97.20W
12/23/2020 Kittson MN DEPT OF HIGHWAYS
BLIZZARD CONDITIONS AT ST. VINCENT RWIS
&&
JSPENDERLocal storm report, Dec 23, 7:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
756 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM BLIZZARD CAVALIER 48.80N 97.62W
12/23/2020 PEMBINA ND AWOS
BLIZZARD CONDITIONS MET FOR 3 HOURS AT CAVALIER AWOS
&&
JSPENDERLocal storm report, Dec 23, 7:57 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
757 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM BLIZZARD DONALDSON 48.57N 96.90W
12/23/2020 KITTSON MN DEPT OF HIGHWAYS
BLIZZARD CONDITIONS MET FOR 3 HOURS AT DONALDSON
&&
JSPENDERLocal storm report, Dec 23, 8:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
800 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM BLIZZARD EAST GRAND FORKS 47.93N 97.02W
12/23/2020 POLK MN DEPT OF HIGHWAYS
BLIZZARD CONDITIONS MET FOR 3 HOURS IN EAST GRAND FORKS
&&
JSPENDERWinter Storm, Pennington
- When
- December 23, 8:00 AM CST to 3:00 PM CST
- Where
- Pennington forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
A winter storm produced from 1 to 4 inches of snow, winds gusting to 45 mph at times, and wind chills of -25F or colder.
Winter Storm, East Polk
- When
- December 23, 8:00 AM CST to 3:00 PM CST
- Where
- East Polk forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
A winter storm produced from 1 to 4 inches of snow, winds gusting to 45 mph at times, and wind chills of -25F or colder.
Winter Storm, Red Lake
- When
- December 23, 8:00 AM CST to 3:00 PM CST
- Where
- Red Lake forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
A winter storm produced from 1 to 4 inches of snow, winds gusting to 45 mph at times, and wind chills of -25F or colder.
Winter Storm, North Clearwater
- When
- December 23, 9:00 AM CST to 5:00 PM CST
- Where
- North Clearwater forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
A winter storm produced from 1 to 4 inches of snow, winds gusting to 45 mph at times, and wind chills of -25F or colder.
Winter Storm, South Beltrami
- When
- December 23, 9:00 AM CST to 6:00 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
A winter storm produced from 1 to 4 inches of snow, winds gusting to 45 mph at times, and wind chills of -25F or colder.
Winter Storm, North Beltrami
- When
- December 23, 9:00 AM CST to 6:00 PM CST
- Where
- North Beltrami forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
A winter storm produced from 1 to 4 inches of snow, winds gusting to 45 mph at times, and wind chills of -25F or colder.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, December 23, 20201 death · 9 events
- Tornadoes in Texas, December 23, 2020$85,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 23 to 24, 2020$301,000 · EF1 · 18 events
- Blizzard in South Dakota, December 23, 202011 injured · 24 events
- Blizzard in Minnesota, December 23, 2020$120,000 · 42 events
- Blizzard in Iowa, December 23, 20204 injured · 11 events
- Blizzard and High Wind in Nebraska, December 23, 202066 kt wind · 39 events
- Blizzard and Winter Storm in Nebraska, December 23, 202021 events
- Blizzard in Minnesota, December 23, 20201 injured · 8 events
- Blizzard in Minnesota, December 23, 202015 events
- Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020$5,000 · 15 events
- Blizzard in North Dakota, December 23, 202014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935493, 935494, 935495, 935496, 935497, 935498.